Kansas, 2002

Hail in Kansas, July 18, 2002

July 18, 2002 · NWS TOP · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before the first event at Jul 18, 12:26 PM CST, 2 hours 54 minutes earlier.

Area forecast discussion, Jul 18, 12:26 PM CST, 2 hours 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
126 PM CDT THU JUL 18 2002

SMALL RAIN CHANCES AND HEAT MAIN FORECAST CONCERNS.

UPPER RIDGING WILL DOMINATE THE WEATHER OVER THE WEEKEND.  HOWEVER,
ONE RIPPLE IN UPPER FLOW WILL SLIDE SOUTHEAST INTO EASTERN
KANSAS/WESTERN MISSOURI AREA ON FRIDAY.  BEST LIFT WITH THIS FEATURE
WILL BE TO OUR EAST.  BUT STILL CLOSE ENOUGH TO WARRANT AT LEAST
SLIGHT CHANCE POPS FOR MUCH OF THE CWA.  AVN AND MESOETA ALSO
SHOWING WEAK SURFACE REFLECTION OVER NORTHEAST KANSAS TO FOCUS
DEVELOPMENT.  WILL HAVE CHANCE POPS NORTH IN THE AFTERNOON THEN EAST
IN THE EVENING...WITH SOUTHWEST SECTIONS IN THE SLIGHT CHANCE RANGE.

WILL KEEP WEEKEND PRECIP FREE FOR NOW...ALTHOUGH COULD STILL SEE
ISOLATED AFTERNOON AND EVENING STORMS POP UP.  TEMPERATURES NEAR 100
LOOK REASONABLE GIVEN SUNSHINE AND SOUTHWEST LOW LEVEL FLOW.  HEAT
INDICES WILL STILL APPROACH 105 SO WILL EXTEND HWO ISSUANCE TO STATE
THAT.

MODELS SHOW RIDGE SHIFTING WEST EARLY NEXT WEEK...ALLOWING
SHORTWAVES TO ROUND RIDGE AND NUDGE COOL FRONT INTO THE AREA BY
MONDAY NIGHT AND TUESDAY.  ALREADY HAD SLIGHT CHANCE POPS IN THE
TIME FRAME...BUT WITH THE CONSISTENCY OF THE MODELS...WILL RAISE
INTO THE CHANCE CATEGORY.  WILL HAVE 30 POPS GOING FROM LATE SUNDAY
NIGHT THROUGH TUESDAY NIGHT.  TEMPERATURES A BIT COOLER WITH MORE
CLOUDS AND POSSIBLY PRECIP...BUT WILL STAY WITH UPPER 80S TO LOWER
90S FOR NOW.  THEN WILL GO WITH A SLIGHT WARMUP WEDNESDAY AND
THURSDAY.

.TOP...NONE

62

In the hours before

Special weather statement, Jul 18, 2:16 PM CST, 1 hour 4 minutes before
KSZ008>012-020>024-026-034>040-054>056-058-059-191000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
316 PM CDT THU JUL 18 2002

THE JULY HEAT WILL CONTINUE THROUGH THE WEEKEND. HOWEVER THE
HUMIDITY WILL ALSO BE ON THE RISE.  WITH TEMPERATURES IN THE 95 TO
100 DEGREE RANGE, COMBINED WITH THE HIGH HUMIDITY, IT WILL FEEL MORE
LIKE 105 FRIDAY, SATURDAY AND SUNDAY.

EFFECTS OF THE HEAT CAN BE MINIMIZED BY REDUCING OUTDOOR ACTIVITIES,
DRINKING PLENTY OF WATER OR OTHER NON-ALCOHOLIC BEVERAGES, AND
WEARING LIGHTWEIGHT AND LIGHT-COLORED CLOTHING. IF POSSIBLE, SPEND
TIME IN AIR CONDITIONED FACILITIES.

STAY TUNED TO NOAA WEATHER RADIO, AND OTHER LOCAL MEDIA OUTLETS, FOR
THE LATEST WEATHER INFORMATION FROM THE NATIONAL WEATHER SERVICE IN
TOPEKA.

The radar

The Topeka radar (KTWX), 57 km away, was scanning. The volume nearest the first event began at 21:22 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Osage

When
July 18, 3:20 PM CST
Where
Osage County, 2 mi SSW of Barclay
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.550, -95.900

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2002Every state in 2002This day in weather historyWarnings in Kansas, July 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5303578.